Tennessee, 2025

Hail in Tennessee, April 30, 2025

April 30, 2025 · NWS MRX · 3 events in 3 counties and zones

Strong diurnal heating but a lack of upper level support led to isolated severe thunderstorms producing large hail in the rural elevated terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong diurnal heating but a lack of upper level support led to isolated severe thunderstorms producing large hail in the rural elevated terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 30, 12:21 PM EST, 44 minutes earlier.

Area forecast discussion, Apr 30, 12:21 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
121 PM EDT Wed Apr 30 2025

...New AVIATION...

.UPDATE...
Issued at 1007 AM EDT Wed Apr 30 2025

Just a few isolated showers still lingering mainly north at the
moment. Still looks like the higher chances for showers and storms will
be north today, and the current forecast generally looks to be on
track. Just a few minor adjustments mainly to sky, wind, and the
hourly temps/dew points with this update.

&&

.SHORT TERM...
(Today and tonight)
Issued at 319 AM EDT Wed Apr 30 2025

Key Messages:

1. Summer-like day with highs into the 80s and isolated to scattered
afternoon showers and storms.

Discussion:

Strong upper level ridging remains positioned across the
southeastern CONUS with a longwave trough over the western half. A
distinct upper low can be noted atop the Desert Southwest. A frontal
boundary stalling to our north and west will become oriented west-
east today, remaining just north of the forecast area. A few showers
and perhaps a rumble of thunder cannot be ruled out, mainly in the
general vicinity of I-81, as weak weak vort lobes depart east this
morning.

We will then transition into a very summer-like day with afternoon
temperatures well above normal owing to the anomalous upper level
heights. Strong surface heating will allow for isolated to scattered
diurnally trending showers and storms to develop in the afternoon.
Because upper level support will be lacking the greatest coverage is
expected across the higher terrain. Activity will dwindle as the sun
starts to set with a warm and quiet night expected.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 319 AM EDT Wed Apr 30 2025

Key Messages:

1. Above normal temperatures continue Thursday and a few degrees
cooler Friday.

2. Increased coverage of showers and storms Thursday night ahead of
a cold front. A few strong to marginally severe storms possible.
Additional strong storms possible Friday into Friday night as front
only slowly approaches.

3. Cooler but near normal temperatures for the weekend with a cold
front moving through Saturday. Warming trend Monday and Tuesday but
mostly dry.

Discussion:

By Thursday, the ridge will be centered over the East Coast as a
trough moves into the Mississippi Valley. Upper level flow will be
more zonal by Friday before a potent trough moves into the Ohio and
Tennessee Valleys Friday night. At the surface, high pressure holds
over the Southeast through Thursday night while low pressure moves
through the Great Lakes and into Quebec by Friday. The cold front
will be near Indiana and western Kentucky on Friday drifting slowly
toward the region. Frontal passage will not occur until Saturday.
Showers and thunderstorms can be expected off and on until frontal
passage. Rain chances will be especially high (50% to 80%) from
Thursday night through at least Saturday morning.

SPC has most of the region in a marginal risk for severe storms
Thursday and Thursday night with the slight risk in Middle Tennessee
and the Cumberland Plateau counties in our region. It is likely that
strong storms will form west of the region closer to the front and
possibly move into the region in the evening or overnight hours. If
storms are able to hold together the primary threat will be strong
winds. Showers and storms Thursday afternoon will likely be
summertime pulse convection type. There may be a low-end severe
threat Friday through Saturday morning as the front approaches
slowly. Effective shear will be somewhat low around 30 knots and
CAPE will be 1000 to 2000 J/kg during the afternoon/evening.

Sunday, Monday and Tuesday will be drier with cooler temps Sunday
then a warming trend Monday and Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM EDT Wed Apr 30 2025

Mostly VFR conditions for the period especially CHA and TYS. Will
see some showers and thunderstorms around at times, with highest
probability at TRI this afternoon. Will include prob30 thunder
group with MVFR cigs/vsby as well at TRI for several hours this
afternoon, but elsewhere just VCTS this afternoon. For the
remainder of the period, probability of showers and storms looks
low enough to keep out of the TAFs for now. Will include a brief
period of MVFR vsby at TRI in fog toward sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  85  64  82 /  10  30  60  70
Knoxville McGhee Tyson Airport, TN  63  83  63  81 /  10  40  60  80
Oak Ridge, TN                       63  83  62  81 /  10  40  70  70
Tri Cities Airport, TN              60  81  60  79 /  20  50  30  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....McD
AVIATION...
Hazardous weather outlook, Apr 30, 2:48 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
348 AM EDT Wed Apr 30 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
348 AM EDT Wed Apr 30 2025 /248 AM CDT Wed Apr 30 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of showers and thunderstorms are likely Thursday
and Friday. There is a risk of severe storms for Thursday evening
into Thursday night with damaging winds the primary threat.
Additional strong to possibly severe storms may occur Friday ahead
of the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Apr 30, 12:48 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
148 PM EDT Wed Apr 30 2025

TNZ035-301815-
Morgan TN-
148 PM EDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MORGAN COUNTY THROUGH
215 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wartburg, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wartburg, Frozen Head State Park, and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.

&&

LAT...LON 3628 8462 3627 8460 3628 8459 3627 8459
      3626 8457 3623 8457 3623 8454 3620 8447
      3616 8444 3614 8445 3612 8443 3599 8465
      3608 8477
TIME...MOT...LOC 1747Z 218DEG 18KT 3612 8463

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KS

The radar

The Knoxville radar (KMRX), 109 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morgan

When
April 30, 1:05 PM EST
Where
Morgan County, 1.49 mi NNW of Wartburg
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -84.610

Hail, Unicoi

When
April 30, 4:10 PM EST
Where
Unicoi County, Ernestville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.070, -82.500

Hail, Carter

When
April 30, 5:00 PM EST
Where
Carter County, 0.89 mi SW of Hopson
Measured
1.25 in hail
Reported by
Public
Coordinates
36.220, -82.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250744, 1250745, 1250746.